A Caltech Library Service

Constrained Plott equilibria, directional equilibria and global cycling sets

Cohen, Linda R. and Matthews, Steven A. (1980) Constrained Plott equilibria, directional equilibria and global cycling sets. Review of Economic Studies, 47 (5). pp. 975-986. ISSN 0034-6527. doi:10.2307/2296927.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Recent studies use two distinct approaches to study majority rule intransitivities. First, McKelvey (1976, 1979) and Cohen (1979) examine global cycling sets in multidimensional spaces. Second, Schofield (1977, 1978a, b) investigates local continuous cycling. Both approaches lead to the conclusion that cycling sets tend to be large. In this paper, these studies are related to each other and to the work of Matthews (1978, 1979) on undominated directions. Simple observations lead to a new and stronger result indicating the extreme pervasiveness of global cycling. The key observation is that global cycling is ubiquitous for the same reason that majority rule equilibria rarely exist, namely, that the distribution of voters is rarely symmetric enough.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1980 The Society for Economic Analysis Ltd. Formerly SSWP 178.
Subject Keywords:Majority rule, Utility functions, Boundary points, Economic theory, Tangents, Ambivalence, Games, Voting, Game theory, Economic models
Issue or Number:5
Classification Code:NAICS: 522291, 926110
Record Number:CaltechAUTHORS:20171204-140825429
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83664
Deposited By: Jacquelyn Bussone
Deposited On:03 Jan 2018 00:38
Last Modified:15 Nov 2021 20:13

Repository Staff Only: item control page